Codeine Overdose: Symptoms, Side Effects and Help

Medically Reviewed

Opioid users acclimate to a life of uncertainty, and each time they use opiate drugs, they risk having an overdose that could lead to a permanent injury or death. No one is safe from that happening, whether they’ve just started using the drug or they’ve used it for an extended period.

Today, an emergence of fentanyl has swept the nation, and those who buy medications like codeine on the street put themselves at an elevated risk of overdosing when they don’t know what they are consuming.

The increase in opioid overdoses in the last several years has been called an opioid crisis. According to the Centers for Disease Control and Prevention (CDC), opioid overdose rates have more than quadrupled since 1999. In recent years, the numbers have gotten even higher. Opioid overdose deaths rose 4% between 2018 and 2019. Numbers rose once again in 2020, according to the CDC’s preliminary data that showed 69,710 opioid overdose deaths. The U.S. also experienced a record-high number of overdose deaths in general, with 93,331 overdose deaths in 2020. Drug abuse has skyrocketed since the emergence of the opioid crisis, which is a set of problems that began in the early 1990s and has come in three distinct waves.

The first wave began with increased prescribing of opioids in the 1990s with overdose deaths involving prescription opioids. The second wave started in 2010 with the rapid increases in overdose deaths involving heroin, and lastly, the third wave began in 2013 with significant increases in overdose deaths involving synthetic opioids such as fentanyl. 

The most recent spike in 2020 continued the trend of fentanyl-cause overdose deaths. However, the COVID-19 pandemic may have played a role in the intense increase in overdose deaths. Health-related stress, economic problems, and isolation may have contributed to relapse among many people dealing with opioid use disorders. 

While drugs like codeine are less potent than their counterparts in heroin, oxycodone, or hydrocodone, they still possess the same qualities that can produce an overdose. Below, we will examine how opioids such as heroin can cause an overdose in its users, and what signs to look for in a codeine overdose.

What is Codeine?

Codeine is a naturally occurring, psychoactive alkaloid that originates from the poppy plant. Since the drug shares similarities to other substances such as heroin, it can be dangerous at high levels, but the effects are much milder than heroin or morphine. It’s commonly used as a medical treatment for mild-to-moderate pain, including pain caused by surgery.

In addition to treating pain, codeine is also used to treat irritable bowel syndrome and diarrhea, though there is less evidence that supports its use for these reasons.

Codeine can cause many side effects, such as drowsiness and constipation. It can also cause itching, vomiting, nausea, dry mouth, euphoria, and dysphoria. Its side effects are much more severe when combined with benzos or stronger opioids.

Long-term abuse of the prescription drug can lead to tolerance, physical dependence, and addiction. Prolonged use can result in uncomfortable withdrawal symptoms, and these flu-like feelings can include diarrhea, runny nose, nausea, vomiting, body aches, and chills.

While the effects are similar but milder, codeine has significant differences from other opioids. It activates a specific opioid receptor but has a low affinity for a sole receptor. Codeine is known as a prodrug, which means it breaks down into more active psychoactive chemicals once metabolized.

One of these chemicals is morphine, which can bind to and activate opioid receptors more easily. Still, codeine produces weaker pain-relief effects than morphine when it’s taken directly. 

Signs Someone is Using Codeine

When large doses of codeine are consumed, the feeling is similar to being intoxicated from alcohol, including an altered sense of consciousness. Since codeine is classified as an opioid, it shares similar outward signs that someone is using the drug. These include:

  • Pinned pupils
  • Drowsiness
  • Slurred speech
  • Problems with focus or concentration
  • Sluggish appearance
  • Lack of judgment
  • Lack of coordination
  • A sense of apathy

While these are general signs of someone using codeine, there can be other adverse physical and mental effects as a result of the drug. Some other short-term effects include:

  • Nausea
  • Vomiting
  • Extreme disorientation
  • Dry mouth
  • Constipation
  • Drowsiness
  • Confusion

When someone takes high doses of the drug, it can lead to slowed breathing and a drop in heart rate. It is known as a central nervous system (CNS) depressant and can also lead to a decline in blood pressure. High doses of codeine can lead to an overdose.

Can Codeine Cause a Deadly Overdose?

Some opioids are more likely to cause an overdose than others. Drugs like fentanyl can easily lead to an overdose because they are so potent. It only takes around two or three milligrams of fentanyl to be fatal in the average person. Codeine is much weaker, and it takes a lot more to be fatal, which means that an accidental overdose may not be as easy to achieve. However, high doses can cause uncomfortable symptoms and even deadly overdose. 

High doses of codeine may be taken by people that are seeking a recreational high, which can increase your risk of experiencing dangerous symptoms. People with troublesome pain symptoms may also increase their dose or self-medicate with codeine in high doses. However, the Food and Drug Administration (FDA) warns that doses of codeine sulfate tablets over 60 milligrams may not provide proportionate pain relief. In other words, high doses of the medication may not necessarily mean higher levels of pain relief. Instead, it may just increase your risk of uncomfortable or dangerous side effects. 

Codeine can also cause an overdose in some people that can metabolize it quickly. Codeine doesn’t bind to opioid receptors on its own very easily. But it’s a prodrug for morphine, which means that your body can convert it into morphine as it breaks it down. Some people experience what is called ultra-rapid metabolism of codeine that leads to respiratory depression, which can be dangerous. This phenomenon has been observed in children that are given codeine and among people with obstructive sleep apnea. If you’re taking any opioid, it’s wise to monitor your breathing and look out for potential side effects.

Codeine may also cause an overdose if it’s combined with other substances. Opioids are distinct from depressants, but they can cause some similar effects to depressants. Depressant medications like barbiturates and benzodiazepines can be dangerous when mixed with opioids. Alcohol is also dangerous to combine with codeine. Depressants and opioids can potentiate one another, which means that their similar effects can intensify, causing an overdose with a relatively moderate dose of each individual drug.

Overdose Symptoms

As we mentioned earlier, if the drugs are purchased on the street, it can mean they are not real. When someone is taking codeine, they may have a much lower tolerance to opioids, and if the pill they purchase contains fentanyl, it can cause the person to overdose instantly. Even when the drug is pure from a pharmacy, a new user who takes too much can also open the door to that outcome.

How can you tell if someone has overdosed on codeine? Codeine overdose occurs when a person uses enough of the drug to cause a life-threatening reaction or death.

A large dose of codeine depresses the heart rate and breathing to such an extent that a user cannot survive without medical help. Signs of codeine overdose include:

  • No breathing
  • Shallow breathing
  • Low blood pressure
  • Weak pulse
  • Unusually tiny pupils
  • Dry mouth
  • Discolored tongue
  • Bluish lips, nails
  • Stomach or intestine spasms
  • Delirium
  • Disorientation or confusion
  • Uncontrollable muscle movements (could include spasms in the stomach, small intestine)
  • Constipation
  • Extreme drowsiness
  • Coma

Immediate Help

If any of these conditions present themselves after someone has been using codeine, an overdose has likely occurred, and immediate medical attention must be sought right away. Time is of the essence when dealing with an emergency of this magnitude, and codeine overdose can occur fast and have a small window to treat. You must call 911 if you suspect this has happened.

Naloxone (Narcan)

Some overdoses can be caught in time and reversed when a person is given Narcan, which is a prescription medication designed to reverse the effects of an opioid overdose.

The U.S. Food and Drug Administration (FDA) approved the medication in 2014, and it blocks the effects of opioids.

Naloxone can work in as little as five minutes to help the affected person breathe and regain consciousness. First responders ranging from firefighters to police officers have all been trained in using the drug, and it has been a useful tool in the opioid crisis.

The longer the brain goes without oxygen because of shallow breathing brought on by codeine overdose, the more likely damage is to occur. The window to save a life is narrow, and it is imperative to mention that while Narcan is often successful, it does not guarantee that someone will be protected from an overdose.

If you or someone you know has become dependent or addicted to codeine, it’s crucial that they seek help immediately. Codeine addiction can easily turn into a heroin addiction, which can become even more dangerous.

Tap to GET HELP NOW: (844) 318-7500